Alert archive / South Carolina / Special Weather Statements in 2021

Special Weather Statement, NWS Columbia, SC

July 13, 2021Clarendon County, South Carolina

NWS Columbia, SC issued this special weather statement at Jul 13, 2021, 2:35 PM EDT for Clarendon County, South Carolina. It was in force for 40 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 13, 2021, 2:35 PM EDT (18:35 UTC)
Expired
Jul 13, 2021, 3:15 PM EDT
In force
40 min
Issued by
NWS Columbia, SC

County Clarendon County, SC

The radar

The Columbia radar (KCAE), 56 km from the middle of the area, began a volume at 18:35 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Charleston AFB, SC (KCHS), launched 12:00Z, 6.6 hours before the alert went out and 110 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Charleston AFB, SC at 12:00Z on 2021-07-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1839 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Charleston AFB, SC at 12:00Z on 2021-07-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 35 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1839 J/kg
Mixed-layer CIN
-7 J/kg
Mixed-layer LCL
810 m above ground
0-6 km bulk shear
21 kt
0-1 km storm-relative helicity
35 m²/s²
0-3 km storm-relative helicity
34 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.6

Open this sounding in Storm Lab

The text

As transmitted.

418 
WWUS82 KCAE 131835
SPSCAE

Special Weather Statement
National Weather Service Columbia SC
235 PM EDT Tue Jul 13 2021
 
SCZ028-031-037-038-137-131915-
Southeastern Orangeburg SC-Calhoun SC-Clarendon SC-Richland SC-
Sumter SC-
235 PM EDT Tue Jul 13 2021

...Strong Thunderstorms Will Impact Portions of northeastern
Southeastern Orangeburg...southeastern Calhoun...western Clarendon...
southeastern Richland and southwestern Sumter Counties Until 315 PM
EDT....

...Boaters on Lake Marion Should Seek Safe Harbor... 

At 233 PM EDT...National Weather Service doppler radar indicated
strong thunderstorms along a line extending from near Elloree to 6
miles southeast of Santee State Park, moving north at 25 mph.

  HAZARD...gusty winds 40 to 50 mph and pea sized hail.

  IMPACT...expect minor damage to tree limbs and blowing around of 
           light, unsecured objects. Minor hail damage to plants, 
           trees and crops is possible. Damage to windshields is 
           unlikely.

Also, a storm spotter reported a funnel cloud near Santee. 

Some locations in the path of these storms include...
Sumter, Manning, South Sumter, St. Matthews, Summerton, Eastover,
Elloree, Alcolu, Santee State Park, Millwood, Poinsett State Park,
Santee, Pinewood, Paxville, Cane Savannah, Poplar Creek Landing,
Rimini, Fort Motte, Stumphole Landing and Brogdon.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Boaters on Lake Marion should move to shore and seek shelter. Strong,
erratic wind gusts and lightning are possible. If you can hear
thunder, you are close enough to be struck by lightning.

&&

This includes Interstate 95 between mile markers 98 and 128.
 
LAT...LON 3404 8075 3382 8014 3340 8032 3360 8077
TIME...MOT...LOC 1833Z 190DEG 20KT 3358 8061 3350 8039 

$$

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Columbia, SC wrote its last area forecast discussion before this special weather statement went out at Jul 13, 2:22 PM EDT, 13 minutes earlier.

Area forecast discussion, Jul 13, 2:22 PM EDT, 13 minutes before
Area Forecast Discussion
National Weather Service Columbia SC
222 PM EDT Tue Jul 13 2021

.SYNOPSIS...
The Bermuda High will ridge into the forecast area through the
weekend providing a typical summertime pattern. Expect
scattered afternoon and evening thunderstorms each day along
with seasonal temperatures.

&&

.NEAR TERM /THROUGH TONIGHT/...
Satellite and radar imagery show showers and thunderstorms
moving into the eastern Midlands from the coast and expect
coverage to increase into the central Midlands and CSRA over the
next couple of hours. Early this evening coverage will begin
begin decreasing in the eastern Midlands as the air mass
stabilizes while convection should be moving into the western
Midlands. With sunset an inversion will begin developing with
coverage diminishing. However with DCAPE values ranging from
around 600 J/Kg in the CSRA and 800 J/Kg over the northern
Midlands there will be potential for downbursts and resulting
outflow intersections to generate new cells into the late
evening and early overnight hours. Expect convection to end by
midnight with some stratus and patchy fog developing toward
daybreak similar to this morning. High temperatures remain on
track for the upper 80s to low 90s with tonights lows in the
upper 60s to low 70s.

&&

.SHORT TERM /WEDNESDAY THROUGH THURSDAY NIGHT/...
Typical summer weather expected. Upper high offshore will build
west into our region as the Midwest/Miss Valley upper trough
shifts NE. This, along with precipitable water (PW) values near
climatological normals, is expected to provide a seasonally
normal chance of mainly diurnal convection, with near normal
temps.

&&

.LONG TERM /FRIDAY THROUGH TUESDAY/...
Continued typical summer weather Fri into the weekend. Model
ensemble means remain in good agreement in indicating upper high
to remain over the region Fri/Sat. The ridge is expected to
begin weakening Sun into early next week as an upper trough
develops and digs into the E CONUS. This will bring down a front
by early next week with increased moisture. NBM guidance
indicating mainly chance POPs through Sun, then increasing to
likely Mon/Tue with the front, which appears reasonable. Near
normals temps through Sunday, then some decrease in max temps
Mon/Tue with the greater convective coverage and cloud cover.

&&

.AVIATION /18Z TUESDAY THROUGH SUNDAY/...
Afternoon and evening restrictions in convection with potential
for early morning restrictions in stratus/fog.

Showers and thunderstorms continue moving toward the terminals
from the coast. Expect restrictions at all sites this afternoon
into this evening with convection currently moving into OGB.
With some dry air aloft potential for wind gusts with
thunderstorms will be greater than the past couple days.
Convection will diminish with sunset with all convection ending
by 06z. Next concern is potential for early morning stratus/fog
and with expected afternoon rain have included MVFR cigs at all
sites with potential for LIFR if debris cloudiness clears out
early. Stratus will mix out shortly after sunrise with all sites
returning to VFR by 14z.

EXTENDED AVIATION OUTLOOK...Restrictions possible each day in
diurnally driven showers and thunderstorms and early morning
stratus/fog.

&&

.CAE WATCHES/WARNINGS/ADVISORIES...
GA...None.
SC...None.

&&
Hazardous weather outlook, Jul 13, 3:41 AM EDT, 10 hours 54 minutes before
Hazardous Weather Outlook
National Weather Service Columbia SC
341 AM EDT Tue Jul 13 2021

GAZ040-063>065-077-SCZ016-018-020>022-025>031-035-037-038-041-115-
116-135>137-140745-
Lincoln-McDuffie-Columbia-Richmond-Burke-Chesterfield-McCormick-
Newberry-Fairfield-Kershaw-Edgefield-Saluda-Lexington-Richland-Lee-
Aiken-Sumter-Barnwell-Calhoun-Clarendon-Bamberg-Northern Lancaster-
Southern Lancaster-Northwestern Orangeburg-Central Orangeburg-
Southeastern Orangeburg-
341 AM EDT Tue Jul 13 2021

This Hazardous Weather Outlook is for the Midlands of South Carolina
and the Central Savannah River area of Georgia.

.DAY ONE...Today and tonight.

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Jul 13, 2:35 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service Columbia SC
235 PM EDT Tue Jul 13 2021

SCZ028-031-037-038-137-131915-
Southeastern Orangeburg SC-Calhoun SC-Clarendon SC-Richland SC-
Sumter SC-
235 PM EDT Tue Jul 13 2021

...Strong Thunderstorms Will Impact Portions of northeastern
Southeastern Orangeburg...southeastern Calhoun...western Clarendon...
southeastern Richland and southwestern Sumter Counties Until 315 PM
EDT....

...Boaters on Lake Marion Should Seek Safe Harbor...

At 233 PM EDT...National Weather Service doppler radar indicated
strong thunderstorms along a line extending from near Elloree to 6
miles southeast of Santee State Park, moving north at 25 mph.

  HAZARD...gusty winds 40 to 50 mph and pea sized hail.

  IMPACT...expect minor damage to tree limbs and blowing around of
           light, unsecured objects. Minor hail damage to plants,
           trees and crops is possible. Damage to windshields is
           unlikely.

Also, a storm spotter reported a funnel cloud near Santee.

Some locations in the path of these storms include...
Sumter, Manning, South Sumter, St. Matthews, Summerton, Eastover,
Elloree, Alcolu, Santee State Park, Millwood, Poinsett State Park,
Santee, Pinewood, Paxville, Cane Savannah, Poplar Creek Landing,
Rimini, Fort Motte, Stumphole Landing and Brogdon.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Boaters on Lake Marion should move to shore and seek shelter. Strong,
erratic wind gusts and lightning are possible. If you can hear
thunder, you are close enough to be struck by lightning.

&&

This includes Interstate 95 between mile markers 98 and 128.

LAT...LON 3404 8075 3382 8014 3340 8032 3360 8077
TIME...MOT...LOC 1833Z 190DEG 20KT 3358 8061 3350 8039

The office that day

Everything else NWS Columbia, SC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 12, 8:45 PM EDTSpecial Weather StatementCAELexington, Saluda45 min
Jul 12, 9:14 PM EDTSpecial Weather StatementCAEFairfield46 min
Jul 13, 5:33 PM EDTAreal Flood AdvisoryCAEColumbia, Richmond117 min

Nearby

Special Weather Statements in South Carolina, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.